Georgia, 2018

Hail and Damaging Winds in Georgia, June 2, 2018

June 2, 2018 · NWS CHS · 8 events in 3 counties and zones

A warm and moist airmass in combination with a passing low pressure trough and embedded mid-level shortwave created and environment favorable for strong to severe thunderstorms across Southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A warm and moist airmass in combination with a passing low pressure trough and embedded mid-level shortwave created and environment favorable for strong to severe thunderstorms across Southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 2, 1:17 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 2, 1:17 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
217 PM EDT Sat Jun 2 2018

.SYNOPSIS...
A warm and humid air mass will linger across the region through
the rest of this weekend. A cold front is forecast to sweep
across southeast South Carolina and Georgia late Sunday night
into Monday morning. In the wake of the front, a drier air mass
is expected to build across the Southeast U.S. through early
next week. During the mid to late week, conditions are expected
to see gradual increases in deep moisture.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
There is a Severe Thunderstorm Watch in effect for some of our
GA counties until 8 PM this evening.

Radar shows scattered showers and thunderstorms developing
across our area with more storms approaching from the west.
Water vapor imager indicates a pretty good disturbance starting
to move over the area, which is helping to intiate the
convection. The sea breeze has remained pinned along the coast,
but it could trend inland a little into this evening. CAM's
continue pointing to the highest risk for severe weather across
Southeast Georgia over the next few hours. The forecast reflects
this thinking.

MLCAPES ~2,000 J/kg are located here along with plenty of
moisture in the form of PWATs >1.5". But shear remains the
limiting factor with 0-6km bulk shear 15-25 kt. DCAPEs are good
at 1,000-1,200 J/kg. Hence the main risk is damaging winds with
maybe some hail.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Tonight: Convection will gradually wind down and push off the
lower South Carolina coast during the evening hours. The speed
in which this occurs will be dependent on how organized
afternoon convection can become. Rain chances will diminish
through the night and debris cloudiness will steadily thin with
time. Could see some shallow ground fog and stratus develop
where winds drop off enough, but this is not expected to be
significant. Lows will range from the lower 70s inland to the
mid 70s at the beaches, but rain-cooled air could push lows down
even further.

Sunday: Short range guidance indicates that a mid level low is
forecast to pivot over the DelMarVa area as the negatively trough
axis extends south across the western Atlantic. The center of a 595
DM ridge will remain over the Rio Grande Valley. This pattern will
result in northwest low to mid level flow across the forecast area.
By late afternoon, the sfc cold front is expected to reach the
southern Appalachians. Broad downsloping flow will likely continue
to remain across the CWA through the daylight hours. In fact,
several model solutions generate little to no convection through the
Sunday period. I will indicate dry conditions during the morning,
then gradual increasing PoPs to low Chc by late in the afternoon. It
certainly appears that the greatest coverage of showers and
thunderstorms will occur during the evening hours. By the evening, a
broad pre-frontal sfc trough will develop ahead of the cold front.
The sfc moisture convergence along and ahead of the cold front
should yield scattered showers and thunderstorms. Coverage will
decrease from west to east late Sunday night as the cold front moves
across the forecast area. High temperatures are forecast to range
from the mid 90s across SE GA to the low 90s along the SC coast. Low
temperatures should range from near 70 inland to the mid 70s across
the coastal counties.

Monday and Tuesday: The center of broad high pressure will build
from the Great Plains to the across the Deep South. Sfc dewpoints
are expected to fall into the low 60s inland to upper 60s along the
coast on Monday, generally 1-2 degrees lower on Tuesday. Forecast
soundings indicate that CAPE will exist above a H7 inversion, but
will likely remain capped by 5-15 J/kg of CIN. PoPs on both days
will be limited to less than 15 percent. Temperatures are forecast
to range between 1-2 degrees warmer than normals.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A broad trough will ripple over the region Wednesday through the
rest of the work week. GFS indicates that a S/W will amplify over
the southern Appalachians on Saturday. At the sfc, weak return flow
should supply the region with gradual increases in moisture and
instability. I will forecast diurnal SCHC PoPs through the late work
week. However, chances are expected to increase on Saturday as a
weak warm front lifts across the forecast area. High temperatures on
Saturday will feature near 90s across SE GA.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
KCHS: Mainly VFR. Synoptic models keep the worst of the
convective coverage south of the terminal over the next few
hours. However, hi-res models indicate some of these storms will
migrate north and impact the terminal. Given the uncertainty at
this point, we opted for VCTS from 20-00Z to cover this. When
radar trends become more defined, we will amend to add a TEMPO
if neccessary. Any direct impacts would lead to brief IFR,
gusty winds, and maybe even some small hail. Later this evening,
conditions improve and VFR will prevail.

KSAV: Showers and thunderstorms are expected to impact the
terminal over the upcoming hours. Both radar trends and hi-res
models have the worst conditions from roughly 20-23Z. This is
when we have a TEMPO for IFR, mainly due to visibilities in
+TSRA. Gusty winds are also possible. VCTS is possible until
about 00Z, but we will wait for better radar trends to adjust
this end time in the TAF. Conditions will quickly improve this
evening, with VFR prevailing.

Extended Aviation Outlook: Mainly VFR conditions expected through
late next week. A brief period of fog or ground fog is possible
during the pre-dawn hours each morning, especially Tuesday and
Wednesday.

&&

.MARINE...
Rest of today: There is a Severe Thunderstorms Watch for the GA
waters out 20 nm until 8 PM this evening. Thunderstorms will
produce gusty winds exceeding 34 kt with maybe even some small
hail. Elsewhere, outside of the watch box, strong storms are
expected and a few severe storms remain possible until this
evening, especially around the sea breeze. Outside of the
storms further to the nortSouth to southwest winds will persist
through the period.

Tonight: Thunderstorms will dissipate across the waters. Expect
SW winds 10-15 kt to prevail with seas 2-4 ft.

Sunday through Wednesday: Winds will remain from the SSW on
Sunday as a cold front approaches the region from the west.
Scattered showers and thunderstorms are forecast to develop
across the marine zones, especially during Sunday evening. Wave
heights are forecast to range from 2-3 feet within 20 NM to 3-4
feet beyond 20 NM. The cold front is expected to sweep across
the region late Sunday night into Monday morning, resulting in
winds to shift from the NW on Monday. Broad high pressure will
slide across the region through Thursday, providing the region
with light winds and waves between 1-2 feet. On Friday, steady
east winds are forecast to develop across the marine zones,
speeds around 10 kts. Seas are expected to range around 1 foot
along the coast to around 2 feet at 10 Nm and beyond.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jun 2, 12:24 PM EST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
124 PM EDT Sat Jun 2 2018

AMZ330-350-352-374-GAZ087-088-SCZ040-042>045-047>052-031730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-Tidal Berkeley-
124 PM EDT Sat Jun 2 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Severe Thunderstorms: Showers and thunderstorms impact Southeast South
Carolina into this evening. A few of these thunderstorms could
become severe with large hail and damaging winds. In addition to
severe weather, there will be a risk for locally heavy rainfall
capable of producing minor flooding of low lying and poor drainage
areas and frequent cloud to ground lightning. For mariners,
thunderstorms could produce winds in excess of 35 kt, hail, frequent
cloud to water lightning and visibilities of 1 NM or less in heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ354-GAZ099>101-114>119-137>141-031730-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-Candler-Bulloch-Effingham-
Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-
124 PM EDT Sat Jun 2 2018

...SEVERE THUNDERSTORM WATCH 150 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters and
southeast Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 2, 1:06 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Charleston SC
206 PM EDT SAT JUN 2 2018

GAZ114-137-021845-
Tattnall-Long-
206 PM EDT SAT JUN 2 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG AND TATTNALL
COUNTIES...

At 205 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Glennville, or 15 miles northeast of
Surrency, moving east at 20 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Glennville and Donald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3201 8195 3200 8181 3198 8180 3197 8174
      3187 8176 3181 8169 3179 8165 3171 8162
      3176 8195 3179 8195 3178 8198 3182 8202
      3181 8203 3183 8206
TIME...MOT...LOC 1805Z 264DEG 18KT 3185 8198

MTE
Special weather statement, Jun 2, 2:29 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Charleston SC
329 PM EDT SAT JUN 2 2018

GAZ137>141-022015-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal McIntosh-Long-
329 PM EDT SAT JUN 2 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...MCINTOSH
AND LONG COUNTIES...

At 328 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Tibet to near
Townsend, and moving east at 20 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of these storms include...
Darien, Tibet, Jones, Wolf Island, Harris Neck, Eulonia, Valona and
Little Saint Simons Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3129 8141 3133 8144 3138 8155 3145 8162
      3147 8161 3151 8166 3154 8166 3155 8169
      3158 8170 3160 8173 3171 8171 3169 8146
      3163 8117 3129 8131
TIME...MOT...LOC 1928Z 289DEG 19KT 3163 8167 3151 8155
Special weather statement, Jun 2, 2:41 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Charleston SC
341 PM EDT SAT JUN 2 2018

GAZ088-SCZ040-042-022030-
Screven-Allendale-Hampton-
341 PM EDT SAT JUN 2 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...HAMPTON AND
ALLENDALE COUNTIES...

At 341 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Millett to
Woodcliff, and moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of these storms include...
Allendale, Sylvania, Estill, Fairfax, Hiltonia, Gifford, Newington
and Oliver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3295 8171 3304 8156 3307 8160 3309 8160
      3308 8161 3310 8161 3316 8154 3311 8137
      3312 8120 3311 8118 3276 8122 3254 8149
      3251 8154 3267 8185
TIME...MOT...LOC 1941Z 284DEG 13KT 3312 8158 3272 8175

The radar

The Charleston,SC radar (KCLX), 58 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Screven

When
June 2, 2:48 PM EST to 2:49 PM EST
Where
Screven County, 1.16 mi W of Sylvania
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.750, -81.650

The Screven County 911 Call Center reported a tree down on Forest Road in Sylvania.

Thunderstorm Wind, Chatham

When
June 2, 3:05 PM EST to 3:06 PM EST
Where
Chatham County, 0.91 mi SW of Central Jct
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.070, -81.130

The Chatham County Emergency Management reported a large Georgia Department of Transportation sign down on Interstate 16 near the Interstate 516 interchange.

Thunderstorm Wind, Screven

When
June 2, 3:05 PM EST to 3:06 PM EST
Where
Screven County, 0.9 mi NE of Boyd
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.690, -81.510

The Screven County 911 Call Center reported a tree down on Poor Robin Road.

Thunderstorm Wind, Screven

When
June 2, 3:24 PM EST to 3:25 PM EST
Where
Screven County, 1.35 mi WSW of Oliver
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.510, -81.550

The Screven County 911 Call Center reported two trees down on Highway 24 southwest of Oliver.

Hail, Effingham

When
June 2, 3:43 PM EST to 3:44 PM EST
Where
Effingham County, 1.36 mi WNW of Pineora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.330, -81.440

A trained spotter reported quarter size hail and gusty winds just west of Guyton.

Thunderstorm Wind, Chatham

When
June 2, 3:46 PM EST to 3:47 PM EST
Where
Chatham County, 1.89 mi WNW of Ft Screven
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.010, -80.960

A Chatham County Emergency Manager reported a tree down on a vehicle on Moss Avenue.

Hail, Chatham

When
June 2, 3:50 PM EST to 3:55 PM EST
Where
Chatham County, 3 mi NNE of Wilmington Is
Measured
0.88 in hail
Reported by
Social Media
Coordinates
32.010, -80.980

A report via social media indicated dime to nickel size hail falling for 3-5 minutes.

Thunderstorm Wind, Chatham

When
June 2, 4:00 PM EST to 4:01 PM EST
Where
Chatham County, 2.72 mi NE of Ft Screven
Measured
53 kt (61 mph) measured gust
Reported by
Official NWS Observations
Coordinates
32.030, -80.900

The Fort Pulaski NOS tide gauge measured a 61 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755810, 755834, 755839, 755842, 756162, 755843, 755799, 755848.